Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 152, NWS Houston/Galveston, TX

September 20, 2017Liberty County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Sep 20, 2017, 1:30 PM CDT for Liberty County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2017, 1:30 PM CDT (18:30 UTC)
Expired
Sep 20, 2017, 2:00 PM CDT
In force
30 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Liberty County, TX

The radar

The Houston radar (KHGX), 80 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 12:18 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 20, 12:18 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1218 PM CDT Wed Sep 20 2017

.AVIATION...
Scattered showers and thunderstorms are already beginning to pop
up across the area and will likely persist throughout the
afternoon today. Another round of low ceilings and/or fog is
likely overnight tonight and into tomorrow morning, with the
highest chances generally north of KIAH. KCXO will likely again be
the hardest hit and may drop down to LIFR in the hours before and
around sunrise. Other terminals, if impacted, should expect MVFR
to occasionally IFR conditions during the early morning hours,
quickly lifting to VFR around mid to late morning. Scattered
showers and storms will also be possible once again tomorrow
afternoon.

11

&&

.PREV DISCUSSION... /ISSUED 943 AM CDT Wed Sep 20 2017/

DISCUSSION...
Expect most of the area to be partly cloudy today with temperatures
warming into the 90s (slightly above normal temperatures for this time
of the year). Already seeing some showers and thunderstorms near the
coast, and the area should see showers and thunderstorms to continue
to develop as the day progresses, with the greatest concentration
probably setting up generally along and to the east of I-45. Current
forecast has things covered, and only minor changes were made on the
morning update.  42

PREV DISCUSSION... /ISSUED 351 AM CDT Wed Sep 20 2017/

DISCUSSION...
The upper level shortwave ridge that moved over SE Texas yesterday
was now east of the area. A shortwave trough will be moving across
the forecast area today. Not a lot of activity has resulted so far
early this morning with this system. PWs over SE Texas ahead of
the shortwave were lower than 24 hours ago and ranged from about
1.7 to 1.9 inches. Model PW forecasts do not differ much from the
satellite derived PWs throughout the day today. The high
resolution models do indicate a potential for isolated to
scattered showers and thunderstorms.

The pattern aloft is still expected to develop into an upper
trough across LA into SE Texas with an upstream high pressure
ridge over N Texas into the Hill Country. This should translate
into isolated to scattered showers and thunderstorms mainly during
the daytime hours on Thursday and Friday. The upper level high
pressure ridge should then knock down the rain chances a bit;
although, a blend of the models still shows daily isolated
coverage. Do expect rain chances to increase beginning on Monday
as the main upper trough over the Rockies begins to slowly move
eastward into the Plains. As it does so, SE Texas should begin to
see an increase in moisture and warm air advection. In turn,
shortwave troughs moving ahead of the main trough will in help to
destabilize the airmass enough for scattered showers and
thunderstorms.

MARINE...
Persistent southeast winds across the Upper Texas Coast will
continue to support seas around 3 feet for the rest of the week
and into the weekend. Passing showers will be possible the next
couple of days but more so on Thursday with higher moisture over
the Gulf. Tide levels will be about a half foot to 1 foot above
normal especially along Gulf facing beaches and western portions
of Galveston Bay.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      93  75  90  73  91 /  20   0  40  10  20
Houston (IAH)              92  77  90  75  91 /  40  10  40  20  20
Galveston (GLS)            89  80  86  79  87 /  20  20  30  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...42
Aviation/Marine...11
Hazardous weather outlook, Sep 20, 6:36 AM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
636 AM CDT Wed Sep 20 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211300-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
636 AM CDT Wed Sep 20 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Chances for mainly daytime and early evening thunderstorms will
occur today. Isolated strong storms could produce strong gusty
winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 20, 1:19 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
119 PM CDT WED SEP 20 2017

TXZ200-201900-
Liberty TX-
119 PM CDT WED SEP 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LIBERTY COUNTY UNTIL 200
PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kenefick, or near Dayton, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberty, Dayton, Ames, Daisetta, Hardin, Kenefick, Dayton Lakes and
Moss Hill.

LAT...LON 2994 9490 3020 9507 3046 9482 3033 9467
      3013 9460
TIME...MOT...LOC 1819Z 205DEG 15KT 3015 9489

11

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 1:19 PM CDTSpecial Weather StatementHGXLiberty41 min
Sep 20, 2:14 PM CDTSpecial Weather StatementHGXHarris46 min
Sep 20, 5:10 PM CDTAreal Flood AdvisoryHGXHarris65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.